Alert archive / South Dakota / Tornado Warnings in 2008
Tornado Warning 27, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 30, 2008, 7:50 PM CDT for Lyman County, South Dakota. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2008, 7:50 PM CDT (00:50 UTC)
- Expired
- Jul 30, 2008, 8:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
County Lyman County, SD
The radar
The North Platte radar (KLNX), 197 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 8:00 PM CDT | HAIL 1.75 | Iona, SD | |
| Jul 30, 8:00 PM CDT | HAIL 2 | 7 Wnw Iona, SD | BROKEN WINDOWS AND DENTED CARS DUE TO THE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1719 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KABR 310050
TORABR
SDC085-310115-
/O.NEW.KABR.TO.W.0027.080731T0050Z-080731T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
750 PM CDT WED JUL 30 2008
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 815 PM CDT
* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR IONA...OR
23 MILES SOUTHWEST OF CHAMBERLAIN...MOVING SOUTHEAST AT 6 MPH.
* THE TORNADO WILL BE NEAR...
IONA AROUND 755 PM CDT...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4350 9932 4350 9962 4351 9963 4360 9963
4362 9957 4350 9929 4349 9930 4349 9931
TIME...MOT...LOC 0050Z 312DEG 5KT 4350 9950
$$
CONNELLY1 follow-up statement
000
WWUS53 KABR 310112
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT WED JUL 30 2008
SDC085-310122-
/O.EXP.KABR.TO.W.0027.000000T0000Z-080731T0115Z/
LYMAN SD-
812 PM CDT WED JUL 30 2008
...THE TORNADO WARNING FOR SOUTHEASTERN LYMAN COUNTY WILL EXPIRE AT
815 PM CDT/715 PM MDT/...
AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4350 9932 4350 9962 4351 9963 4360 9963
4362 9957 4350 9929 4349 9930 4349 9931
TIME...MOT...LOC 0112Z 312DEG 5KT 4348 9947
$$
CONNELLYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 30, 3:41 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 30, 3:41 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 341 PM CDT WED JUL 30 2008 .SHORT TERM...THROUGH SATURDAY AM MAIN FORECAST ISSUES DEALS WITH SEVERE WEATHER CHANCES THIS AFTERNOON/EVENING. DESPITE H7 TEMPERATURES IN EXCESS OF 11C ACROSS WIDE EXPANSE OF THE CWA...DEWPOINTS REMAIN IN THE MID TO UPPER 60S ALONG WITH TEMPERATURES IN THE UPPER 80S/LOW 90S. 18Z SOUNDING SUPPORTED POSSIBILITY OF CAP BREAKING DURING LATE AFTERNOON/EARLY EVENING GIVEN TEMPERATURE/DEWPOINT TRENDS...CONTINUED NEARLY FULL SUN AND PRESENCE OF SURFACE BOUNDARY. THETA RIDGE SITUATED TO SOUTHEAST ALONG WITH LOW LEVEL FLOW MEANS ANY STORMS FORMING ON ND SIDE OF BORDER AND WEST RIVER WILL MAKE BLINE TOWARDS THE CWA. WITH SUCH HIGH INSTABILITY AND DECENT SHEAR...HAVE INCLUDED SEVERE MENTION IN ZONES FOR THIS AFTERNOON/EVENING. SHORTWAVE PROGRESSES OUT OF MT AND ACROSS ND OVERNIGHT/THURSDAY MORNING...WITH SURFACE LOW AND LOW LEVEL JET FOCUS ACROSS THE EASTERN HALF OF THE CWA. WITH MUCAPE AROUND 1500J/KG AND PWATS REMAIN IN THE 1.5 TO 1.75 INCH RANGE...EXPECT RESULT TO BE MCS TRACKING ACROSS THIS AREA DURING THE EARLY AM HOURS. GRADUALLY WARMING MID LEVEL TEMPERATURES IS EXPECTED THURSDAY THROUGH SATURDAY MORNING...RESULTING INTO A CHANGE OVER TO DRIER CONDITIONS THAT ARE EXPECTED TO LAST INTO THE LONG TERM PERIOD. .LONG TERM...(SATURDAY THROUGH TUESDAY NIGHT) LONG WAVE RIDGING REMAINS THE DOMINANT FEATURE OVER THE PLAINS THROUGH THE WEEKEND. STILL EXPECTING HIGH PRESSURE TO ESTABLISH OVER MINNESOTA AND WISCONSIN BY START OF EXTENDED PERIOD. THIS PUTS OUR CWA ON THE UNSTABLE SIDE OF THE HIGH. HOWEVER...NOT TERRIBLY IMPRESSED WITH AFTERNOON CONVECTION AS H7 TEMPERATURES RANGE FROM +11 TO +18...SUGGESTING A CAP FOR MOST OF THE CWA...ESPECIALLY THE WEST. KEPT SLIGHT POPS IN FOR SATURDAY NIGHT BUT TAPERED THEM BACK A BIT. ALSO KEPT POPS AS IS FOR SUNDAY NIGHT...BUT MIGHT NEED LOWERED...OR TAKEN OUT COMPLETELY...IF MODELS CONTINUE TO ADVERTISE HIGH H7 TEMPERATURES IN FUTURE RUNS. ALSO GAVE DAYTIME HIGH TEMPERATURES OVER THE WEEKEND A BOOST AS 12Z GFS MORE AGGRESSIVE WITH WARM AIR ADVECTION OVER THE WEEKEND THAN ITS 06Z PREDECESSOR...ESPECIALLY SUNDAY. THE LOW IS PROGGED TO SLOWLY PASS THROUGH SOUTH DAKOTA OVERNIGHT SUNDAY INTO MONDAY WITH NORTHERLY FLOW BEHIND THE COLD FRONT PROVIDING SOME RELIEF TEMPERATURE WISE FOR THE REST OF THE PERIOD. H7 TEMPERATURES COOL AS WELL...ENDING ANY WEEKEND CAPPING. WITH THE PASSAGE OF THE LOW...THE LONGWAVE RIDGING BREAKS DOWN AND THE PATTERN BECOMES MORE ZONAL. BEING ON THE UNSTABLE SIDE OF THE SUBTROPICAL HIGH PARKED OVER THE SOUTHEASTERN STATES...CONVECTION REMAINS A POSSIBILITY MONDAY NIGHT THROUGH TUESDAY...ESPECIALLY WITH THE PASSAGE OF A COUPLE MINOR SHORTWAVE TROFS EACH DAY. && .AVIATION... SOME ISOLD SHOWER AND THUNDERSTORM ACTIVITY REMAINS IN THE EXTREME SOUTHERN PORTION OF THE AREA. OUTSIDE OF THE FEW REMAINING CELLS EXPECT VFR CONDITIONS FOR MOST OF THE DAY WITH SCT MID AND HIGH CLOUDS AOA 10K FEET. LATER THIS AFTERNOON INTO THE EVENING...SCT CUMULUS WILL DEVELOP...ALONG WITH A SLIGHT CHANCE OF A THUNDERSTORM THROUGH THE EVENING AND OVERNIGHT HOURS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...GIONTA AVIATION...GIONTA WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 30, 3:09 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 309 PM CDT WED JUL 30 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-312015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 309 PM CDT WED JUL 30 2008 /209 PM MDT WED JUL 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH HAIL/HIGH WINDS BEING THE MAIN THREAT...THOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. THERE WILL BE A BETTER CHANCE FOR STORMS ACROSS THE EASTERN FORECAST AREA LATE THIS EVENING AND INTO THE MORNING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STORMS WILL PERSIST ACROSS EXTREME EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA ON THURSDAY...A FEW OF WHICH COULD BECOME SEVERE. CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST SATURDAY NIGHT...THEN AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. SEVERE POTENTIAL IS UNCLEAR AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 30, 7:15 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
715 PM CDT WED JUL 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 11 NW IONA 43.66N 99.58W
07/30/2008 E1.75 INCH LYMAN SD TRAINED SPOTTER
&&
KKRAMLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:11 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 64 min |
| Jul 30, 7:28 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 25 min |
| Jul 30, 7:30 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 45 min |
| Jul 30, 7:38 PM CDT | Areal Flood Advisory | ABR | Lyman | 88 min |
| Jul 31, 1:49 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 56 min |
| Jul 31, 2:46 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 22 min |
| Jul 31, 3:03 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 42 min |
| Jul 31, 3:15 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 45 min |
| Jul 31, 3:37 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson, Marshall | 38 min |
| Jul 31, 4:10 AM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 50 min |
| Jul 31, 4:13 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall, Spink | 51 min |
| Jul 31, 4:52 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant, Hamlin, Marshall and 2 more | 53 min |
| Jul 31, 5:21 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin, Roberts | 39 min |
| Jul 31, 6:00 AM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant, Roberts | 30 min |
Nearby
Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.